×

zbMATH — the first resource for mathematics

Dynamics of quadratic polynomials. I, II. (English) Zbl 0908.58053
The theory of quadratic polynomials has been an area of great activity during the past decade. The paper summarizes a large part of the progress that has been made and provides proofs of several important results. These main results are the density of periodic windows in the logistic family and the local connectivity of Julia sets for real quadratic polynomials. The proof of the first result can also be found in [J. Graczyk and G. Świątek, Ann. Math., II. Ser. 146, No. 1, 1-52 (1997)]. The second theorem is true more generally for real unimodal polynomials, not necessarily quadratic, see [LvS] as quoted in the paper.
Given the complexity of the subject, it would be very useful to have all proofs in one paper. The current paper’s size, though large (113 pages), seems actually modest for such an undertaking. Unfortunately, the paper is written in a fashion that makes it hard to read for anyone. First, close familiarity with the existing literature is expected. For example, for Theorem 8.1 on page 241 the reader is referred to a paper by Martens. But nothing close to Theorem 8.1 is stated there, so a critical reader is left with the task of constructing the proof by himself, based on Martens’ paper. Furthermore, frequent use of colloquial language where inequalities and quantifiers would normally appear does not help to understand the statements and proofs.
Lemma 8.7 and its proof provide a glaring and somewhat amusing example.

MSC:
37F99 Dynamical systems over complex numbers
37E99 Low-dimensional dynamical systems
30D10 Representations of entire functions of one complex variable by series and integrals
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abikoff, W.,The Real Analytic Theory of Teichmüller Space. Lecture Notes in Math., 820. Springer-Verlag, Berlin-New York, 1980. · Zbl 0452.32015
[2] Ahlfors, L.,Lectures on Quasiconformal Mappings. Van Nostrand, Toronto-New York-London, 1966. · Zbl 0138.06002
[3] Atela, L., Bifurcations of dynamical rays in complex polynomials of degree two.Ergodic Theory Dynamical Systems, 12 (1991), 401–423. · Zbl 0768.58034
[4] Beardon, A.,Iteration of Rational Functions. Graduate Texts in Math., 132. Springer-Verlag, New York, 1991.
[5] Belinskii, P. P.,General Properties of Quasiconformal Maps. Nauka, Novosibirsk, 1974 (Russian). · Zbl 0281.30018
[6] Branner, B. &Hubbard, J. H., The iteration of cubic polynomials. Part II: Patterns and parapatterns.Acta Math., 169 (1992), 229–325. · Zbl 0812.30008 · doi:10.1007/BF02392761
[7] Bruin, H., Keller, G., Nowicki, T. &Strien, S. van, Wild Cantor attractors exist.Ann. of Math., 143 (1996), 97–130. · Zbl 0848.58016 · doi:10.2307/2118654
[8] Branner, B., The Mandelbrot set, inChaos and Fractals, pp. 75–106. Proc. Sympos. Appl. Math., 39. Amer. Math. Soc., Providence, RI, 1989.
[9] Buff, X., Points fixes de renormalisation. Thesis, Orsay, 1996.
[10] Carleson, L. &Gamelin, T. W.,Complex Dynamics. Springer-Verlag, New York, 1993. · Zbl 0782.30022
[11] Douady, A., Chirurgie sur les applications holomorphes, inProceedings of the International Congress of Mathematicians (Berkeley, CA, 1986), pp. 724–738. Amer. Math. Soc., Providence, RI, 1987.
[12] —, Description of compact sets in C, inTopological Methods in Modern Mathematics, Proceedings of a Symposium in Honor of John Milnor’s Sixtieth Birthday (Stony Brook, NY, 1991), pp. 429–465. Publish or Perish, Houston, TX, 1993.
[13] Douady, A. & Hubbard, J. H., Étude dynamique des polynômes complexes, I, II. Publications Mathématiques d’Orsay, 84-02 and 85-04.
[14] — On the dynamics of polynomial-like maps.Ann. Sci. École Norm. Sup., 18 (1985), 287–343. · Zbl 0587.30028
[15] — A proof of Thurston’s topological characterization of rational functions.Acta Math., 171 (1993), 263–297. · Zbl 0806.30027 · doi:10.1007/BF02392534
[16] Epstein, H., Fixed points of composition operators.Nonlinearity, 2 (1989), 305–310. · Zbl 0731.39007 · doi:10.1088/0951-7715/2/2/006
[17] Guckenheimer, J. &Johnson, S., Distortion ofS-unimodal maps.Ann. of Math., 132 (1990), 71–130. · Zbl 0708.58007 · doi:10.2307/1971501
[18] Graczyk, J. & Świątek, G., Induced expansion for quadratic polynomials. Preprint, IMS at Stony Brook, 1993/8.
[19] Graczyk, J. & Świątek, G., Polynomial-like property for real quadratic polynomials. Preprint, 1995. · Zbl 0843.58075
[20] Goldberg, L. &Milnor, J., Fixed points of polynomial maps. II: Fixed point portraits.Ann. Sci. École Norm. Sup., 26 (1993), 51–98. · Zbl 0771.30028
[21] Hu, J. & Jiang, Y., The Julia set of the Feigenbaum quadratic polynomial is locally connected. Preprint, 1993.
[22] Herman, R. H., Putnam, I. F. &Skau, C. F., Ordered Bratteli diagrams, dimension groups and topological dynamics.Internat. J. Math., 3 (1992), 827–864. · Zbl 0786.46053 · doi:10.1142/S0129167X92000382
[23] Hubbard, J. H., Local connectivity of Julia sets and bifurcation loci: three theorems of J.-C. Yoccoz, inTopological Methods in Modern Mathematics, Proceedings of a Symposium in Honor of John Milnor’s Sixtieth Birthday (Stony Brook, NY, 1991), pp. 467–511 and 375–378 (figures). Publish or Perish, Houston, TX, 1993. · Zbl 0797.58049
[24] Jiang, Y., Infinitely renormalizable quadratic Julia sets. Preprint, 1993.
[25] Jacobson, M. & Świątek, G., Quasisymmetric conjugacies between unimodal maps. Preprint, IMS at Stony Brook, 1991/16.
[26] Kahn, J., Holomorphic removability of Julia sets. Thesis, 1995.
[27] Keller, G. &Nowicki, T., Fibonacci maps re(a)visited.Ergodic Theory Dynamical Systems, 15 (1995), 99–120. · Zbl 0853.58072
[28] Krushkal, S. L.,Quasiconformal Mappings and Riemann Surfaces, John Wiley & Sons, New York-Toronto-London, 1979. · Zbl 0479.30012
[29] Lyubich, M., The dynamics of rational transforms: the topological picture.Russian Math. Surverys, 41 (1986), 43–117. · Zbl 0619.30033 · doi:10.1070/RM1986v041n04ABEH003376
[30] Lyubich, M., On the Lebesgue measure of the Julia set of a quadratic polynomial. Preprint, IMS at Stony Brook, 1991/10.
[31] –, Milnor’s attractors, persistent recurrence and renormalization, inTopological Methods in Modern Mathematics, Proceedings of a Symposium in Honor of John Milnor’s Sixtieth Birthday (Stony Brook, NY, 1991), pp. 85–92. Publish or Perish. Houston, TX, 1993.
[32] –, Combinatorics, geometry and attractors of quasi-quadratic maps.Ann. of Math., 140 (1994), 347–404. · Zbl 0821.58014 · doi:10.2307/2118604
[33] Yubich, M., Teichmüller space of Fibonacci maps. Preprint, IMS at Stony Brook, 1993/12.
[34] –, On the borderline of real and complex dynamics, inProceedings of the International Congress of Mathematicianz (Zürich, 1994), pp. 1203–1215. Birkhäuser, Basel, 1995.
[35] –, Renormalization ideas in conformal dynamics, inCurrent Developments in Mathematics, pp. 155–184. International Press, Cambridge, MA, 1995. · Zbl 0877.58046
[36] Lyubich, M., Dynamics of quadratic polynomials. III: Parapuzzle and SBR measures. Preprint, IMS at Stony Brook, 1996/5.
[37] Lyubich, M., Feigenbaum-Coullet-Tresser universality and Milnor’s hairiness conjecture. Preprint, IHES/M/96/61. · Zbl 0945.37012
[38] Lyubich, M., How big the set of infinitely renormalizable quadratics is? Preprint, 1996. · Zbl 0910.58033
[39] Lyubich, M. &Milnor, J., The unimodal Fibonacci map.J. Amer. Math. Soc., 6 (1993), 425–457. · Zbl 0778.58040 · doi:10.1090/S0894-0347-1993-1182670-0
[40] Lau, E. & Schleicher, D., Internal addresses in the Mandelbrot set and irreducibility of polynomials. Preprint, IMS at Stony Brook, 1994/19.
[41] Levin, G. & Strien, S. van, Local connectivity of Julia sets of real polynomials. Preprint, IMS at Stony Brook, 1995/5.
[42] Lehto, O. &Virtanen, K.,Quasiconformal Mappings in the Plane. Springer-Verlag, New York-Heidelberg, 1973. · Zbl 0267.30016
[43] Lyubich, M. & Yampolsky, M., Complex bounds for real maps. Preprint, MSRI, 034-95. To appear inAnn. Inst. Fourier.
[44] Manning, A., Logarithmic capacity and renormalizability for landing on the Mandelbrot set. Preprint, 1995. · Zbl 0853.58089
[45] Martens, M., Distortion results and invariant Cantor sets for unimodal maps.Ergodic Theory Dynamical Systems, 14 (1994), 331–349. · Zbl 0809.58026
[46] McMullen, C., Families of rational maps.Ann. of Math., 125 (1987), 467–493. · Zbl 0634.30028 · doi:10.2307/1971408
[47] –,Complex Dynamics and Renormalization. Ann. of Math. Stud., 135. Princeton Univ. Press. Princeton, NJ, 1994.
[48] –,Renormalization and 3-Manifolds which Fiber over the Circle. Ann. of Math. Stud., 142. Princeton Univ. Press, Princeton, NJ, 1996. · Zbl 0860.58002
[49] –, The classification of conformal dynamical systems, inCurrent Developments in Mathematics, pp. 323–360. International Press, Cambridge, MA, 1995. · Zbl 0908.30028
[50] Milnor, J., Dynamics in one complex variable: Introductory lectures. Preprint, IMS at Stony Brook, 1990/5.
[51] Milnor, J., Local connectivity of Julia sets: Expository lectures. Preprint, IMS at Stony Brook, 1992/11.
[52] –, Self-similarity and hairiness in the Mandelbrot set, inComputers in Geometry and Topology (Chicago, IL, 1986), pp. 211–257. Lecture Notes in Pure and Appl. Math., 114. Dekker, New York, 1989.
[53] Milnor, J. Periodic orbits, external rays and the Mandelbrot set: An expository account. Preprint, 1995.
[54] Martens, M. & Nowicki, N., Invariant measures for Lebesgue typical quadratic maps. Preprint, IMS at Stony Brook, 1996/6.
[55] Melo, W. de &Strien, S. van,One-Dimensional Dynamics. Springer-Verlag, Berlin, 1993. · Zbl 0791.58003
[56] Milnor, J. &Thurston, W., On iterated maps of the interval, inDynamical Systems, University of Maryland, 1986–87 (J. C. Alexander, ed.), pp. 465–563. Lecture Notes in Math., 1342. Springer-Verlag, Berlin-New York, 1988. · Zbl 0664.58015
[57] Petersen, C. L., Local connectivity of some Julia sets containing a circle with an irrational rotation.Acta Math., 177 (1996), 163–224. · Zbl 0884.30020 · doi:10.1007/BF02392621
[58] Prado, E., Conformal measures in polynomial dynamics. Thesis, Stony Brook, 1995.
[59] Prado, E., Ergodicity of conformal measures for unimodal polynomials. Preprint, IMS at Stony Brook, 1996/8.
[60] Przytycki, F., Holomorphic Collet-Eckmann maps. Preprint, 1995. · Zbl 0868.58063
[61] Rees, M., A possible approach to a complex renormalization problem, inLinear and Complex Analysis Problem Book, 3,Part II, pp. 437–440. Lecture Notes in Math., 1574. Springer-Verlag, Berlin-New York, 1994.
[62] Sullivan, D., Quasiconformal homeomorphisms and dynamics, topology and geometry, inProceedings of the International Congress of Mathematicians (Berkeley, CA. 1986), pp. 1216–1228. Amer. Math. Soc., Providence, RI, 1987.
[63] –, Bounds, quadratic differentials, and renormalization conjectures, inAmerican Mathematical Society Centennial Publications, Vol. II (Providence, RI, 1988), pp. 417–466. Amer. Math. Soc., Providence, RI, 1992.
[64] Sario, L. &Nakai, M.,Classification Theory of Riemann Surfaces. Springer-Verlag, New York-Berlin, 1970. · Zbl 0199.40603
[65] Schleicher, D., The structure of the Mandelbrot set. Preprint, 1995. · Zbl 0989.37537
[66] Schleicher, D., Rational external rays of the Mandelbrot set. Preprint, 1996. · Zbl 0941.30015
[67] Shishikura, M., The Hausdorff dimension of the boundary of the Mandelbrot set and Julia sets. Preprint, IMS at Stony Brook, 1991/7.
[68] – Topological, geometric and complex analytic properties of Julia sets, inProceedings of the International Congress of Mathematicians (Zürich, 1994), pp. 886–895. Birkhäuser. Basel, 1995.
[69] Strien, S. van & Nowicki, T., Polynomial maps with a Julia set of positive measure: Fibonacci maps. Preprint, IMS at Stony Brook, 1994/3.
[70] Thurston, W., The geometry and topology of 3-manifolds. Princeton Univ. Lecture Notes, 1982.
[71] Vershik, A. M., Uniform algebraic approximation of shift and multiplication operators.Soviet Math. Dokl., 24 (1981), 97–100. · Zbl 0484.47005
[72] Volkovyski, L. I., Quasi-conformal mappings. Lvov University, 1954 (Russian).
[73] Wenstrom, L., Parameter scaling for the Fibonacci point. Preprint, IMS at Stony Brook, 1996/4.
[74] Yampolsky, M., Complex bounds for critical circle maps. Preprint, IMS at Stony Brook, 1995/12.
[75] Yarrington, B., Local connectivity and Lebesgue measure of polynomial Julia sets. Thesis, Stony Brook, NY, 1995.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.